Your veterinarian might prescribe the corticosteroid prednisone for a variety of canine ailments. While she might warn you that your dog will drink more water and urinate more frequently while on the drug, that's not prednisone's only side effect. The medication can cause diarrhea, but that side effect is more common in dogs receiving prednisone long term.
Diarrhea in Dogs From Prednisone
Reasons for Prescribing
- allergies -- for itch relief
- joint pain
- hypercalcemia -- to reduce blood calcium levels
- or disorders of the central nervous system.
Your dog may also receive prednisone if his immune system is out of whack. Large doses of the medication cause immune system suppression.
- panting or vomiting
- lethargy or behavioral changes
- delayed wound healing
- skin thinning
- and poor coat quality.
When administered long term, dogs may develop diabetes mellitus or Cushing's disease. Young dogs may suffer from impaired growth.
Call Your Vet
If your dog develops diarrhea while on this medication, call your vet. Try to obtain a fecal sample, if necessary. Your vet may reduce the dosage or switch your dog to another medication. Make sure it is the prednisone that's causing loose stools. If you've changed your dog's food, or if he got into the garbage or otherwise ate something inappropriate, the prednisone may not be the cause of the diarrhea.